Fall 2007 was when I had my first iron infusion due to my dangerously low ferritin levels that triggered a mild heart attack. The first infusion was with Infed and while the infusion itself went fine, afterward I developed an itchy rash over my whole body and was slightly feverish. So we knew I could not use that particular iron again.
So a few months later, my levels were low again and this time we use Venofer, which is given once per week over 5 weeks, instead of in one 5 hour dose like Infed. I did not notice any side effects during my first round of infusions with Venofer, which ended in June 2008.
Now here it is January 2009 and I’m needing an infusion once again. Go in last week and get my first of five Venofer and for three days felt ‘blah': tired, ran a slight fever and generally felt unwell. I did not actually connect it to the infusion at all – because so much flu is going around, thought I was getting sick with a virus.
Fast forward to yesterday. I go in for my second round of Venofer and about halfway through the dose, started feeling ‘blah’ again: as in tired, weak, then started getting a headache, dizzy and really feeling bad. My arm was hurting where the infusion was going in. I mentioned that I didn’t feel well and what had happened last week – more as a side comment; but when she double-checked possible side-effects for Venofer initially – malaise was one. Mmmm? So she checks my blood pressure and it was way up 142/115. It was only 115/80 when I got there. She checked further into allergic reactions and I had nearly every one, except anaphalactic shock!
By the time we put all this together, my infusion was done (they only take 30 minutes). She got the IV out right away, called my doctor and he ordered steroids and tons of bloodwork. They kept me for a bit and I then went home.
We will wait on the bloodwork and I will converse with my doctor before I have any more infusions. I believe there is only Ferrilicit left to use – that’s pretty much it, as I believe most others are generics of the name brands.
I’ve read that many continue with the iron infusions, with side effects, and just take the steroids and Benedryl IV to counteract those. Not sure I’m comfortable doing that, as my symptoms seem to get progressively worse each time.
Unfortunately as a gastric bypass post-op, we especially have a nearly impossible time absorbing iron. The upper part of the small intestine is where the majority of iron is absborbed by the body – we no longer have that. So it’s difficult for us to absorb what we need with the short length of small intestine we have left. I’m 4.5 years post-op and have been battling this for about 1.5 years; even though I took iron supplements from day one after my surgery. It just isn’t enough.
If you are a gastric bypass post-op that had a malabsorptive procedure, I’d be very intersted to hear how your bloodwork is coming out and in particular what your iron and ferritin levels are and what supplements you’re taking. Getting the right form and amount of nutritional supplements is truly an art form!
Please post your comments or your experiences below.